Heavy Snow, Athens
- When
- December 16, 8:00 AM EST to 5:00 PM EST
- Where
- Athens forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
A strong warm air advection pattern developed as a weak surface low pressure tracked east from Arkansas to southwest Virginia. Three to 5 inches of snow accumulated in less than 12 hours.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong warm air advection pattern developed as a weak surface low pressure tracked east from Arkansas to southwest Virginia.
Three to 5 inches of snow accumulated in less than 12 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 16, 7:02 AM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
702 AM EST THU DEC 16 2010
.SYNOPSIS...
HIGH IMPACT SYSTEM TODAY. MAINLY SNOW NORTH OF I-64 AND
BECOMING MIXED WITH OR CHANGING TO SLEET AND FREEZING RAIN SOUTH.
COLD PATTERN REMAINS INTO NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED...
BASED ON CALLS MADE ACROSS SW VA AND THE SOUTHERN MTNS THIS MORNING...HAVE
LOWERED SN TOTALS SOUTH OF I64. SPOTTERS ARE REPORTING THE CHANGE
TO SLEET AND FRZING RAIN ACROSS SW VA UP TO MCDOWELL AND MINGO.
06Z RUNS OF THE MODELS ARE HONING IN ON THE WARM WEDGE COMING UP
AGAINST THE MTNS. STILL BELIEVE NE KY/TRI STATE COULD SEE THE
HIGHER TOTALS. BKW LOOKS TO SWITCH OVER LATER THIS MORNING...MAY
BE TOUGH TO SWITCH OVER TO PLAIN RAIN THERE GIVEN SE WIND.
WINTER WALLOP COMMENCING...
SNOW IS OVERSPREADING MUCH OF THE SOUTHERN HALF OF CWA AS OF 10Z.
A VERY IMPRESSIVE AMOUNT OF ISENTROPIC LIFT SETTING UP THIS MORNING.
THE 290/295K SURFACES HAVE 50 TO 70 KNOT WINDS UPGLIDING FROM H85 TO
H7 AT AROUND A 45 DEGREE ANGLE. BAND OF HVY PRECIPITATION IS
ASSOCIATED ALONG SHARPENING DEFORMATION AXIS FROM NORTHERN PLAINS
TO SOUTHEASTERN STATES...INCLUDING CENTRAL TO EASTERN KENTUCKY TO
FAR SOUTHWESTERN VIRGINIA. MODELS IN REASONABLE AGREEMENT ON
SCENARIO BUT TIGHT GRADIENTS BRING UP IMPORTANT DIFFERENCES.
MODELS INDICATE IMPRESSIVE MOISTURE FLUX CONVERGENCE RIGHT ALONG
SHARP WARM FRONT AHEAD OF LOW PRESSURE CENTER...A FRONT THAT
FEATURES IMPRESSIVE H85 SPEED CONVERGENCE WITH 65 KT WSW WINDS
IMPINGING UPON 15 KTS FROM THE SSW OVER CWA THIS MORNING.
WIDESPREAD ISENTROPIC LIFT AND IMPRESSIVE WARM AIR ADVECTION / IN
EXCESS OF 15C/12HR...IS PROGGED TO THE N AND E OF THE FRONT AND
COVER MUCH OF THE CWA TDY.
QPF FIELDS SIMILAR AMONGST THE MODELS FOR THIS EVENT...WITH HALF
INCH OF QPF UP TO THE I64 CORRIDOR...AND QUARTER INCH JUST SOUTH OF
A PKB TO CKB AND EKN LINE. FARTHER SOUTH IS MORE WORRISOME. TREND IS
FOR MORE IN THE WAY OF QPF ACROSS THE SOUTHERN MTNS INTO SW VA WHERE
UP TO 1.5 INCHES ARE INDICATED ON SEVERAL MODELS...INCLUDING THE
SREF. DIDNT WANT TO GO QUITE THAT HIGH AND TWEAKED DOWN AFTER
POPULATING USING NAM12 AND SREF AS THE MODEL OF CHOICE FOR QPF. THIS
KEEPS SW VA ARND AN INCH TOTAL QPF AND SOUTHERN COAL FIELDS AND
SOUTHERN MTNS ARND .75 INCHES.
DOING MORE NOWCASTING AS FAR AS PCPN TYPE AT THIS STAGE IN THE
GAME...WITH MODEL THERMAL PROFILES SIMILAR. OF NOTE IS AN EMERGING
CONSENSUS IN BRINGING UP A WARM WEDGE UP AGAINST THE WINDWARD SIDE
OF THE MTNS INTO THE AFTN HRS. BASED OF OBS FROM CENTRAL KY
OVERNIGHT...IT WOULD APPEAR A FASTER TRANSITION TO ICE THAN THE
MODELS SUGGEST MAY BE IN STORE. APPEARS THE CULPRIT ISNT NECESSARILY
THE LOW LEVEL TEMPS BUT THE POCKET OF DRY AIR IN THE MID LEVELS
WHERE THE DENTRITE GROWTH LAYER IS RESIDING. MODEL SOUNDINGS BEAR
THIS OUT WITH AN ISOTHERMAL LAYER OF ARND -2 TO -3C UP TO THE TOP OF
THE SATURATION LAYER BEFORE ENCOUNTERING THE DRIER AIR IN THE
MIDLEVELS AHEAD OF WARM FRONT. USING TOP DOWN APPROACH SHOWS MORE IN
THE WAY OF FRZING RA IN THIS SCENARIO AND THIS HAS BEEN THE CASE OUT
WEST OVERNIGHT.
HAVING SAID THAT...COMPILED WX GRIDS BASED ON THE NAM12 THERMAL
PROFILE WITH A NOD TOWARD THE HI RES WRF MODELS TWEAKING THE UPR AIR
NUMBERS. THIS WOULD HAVE SW VA CHANGING TO A MIXTURE BY 11Z...AND
MAINLY FRZ RA BY 12. THIS CHANGE OVER WORKS IN ON THE HVY PCPN BAND
TO ENCOMPASS COAL FIELDS BY MID MORNING AND GETTING VERY CLOSE TO
I64 CORRIDOR BY NOON. VERY TRICKY FOR THE BKW AREA AS WELL AS THEY
WILL TETER BETWEEN FRZ AND FRZING UNTIL PERHAPS CHANING TO RA BY
AFTN. FURTHER NORTH...BULK OF PCPN SHOULD REMAIN SN.
AS FOR ACCUMULATIONS...USED CARIBOU TECHNIQUE FROM NAM SOUNDINGS TO
DERIVE TOTALS. THIS GENERATED A NARROW STRIP OF 6 TO AS MUCH AS 8
INCHES FROM NE KY THRU THE COAL FIELDS AND PORTIONS OF THE SOUTHERN
MTNS. HAVE 3 TO 5 SW VA BEFORE THE CHANGE OVER AND UP TO .25 INCH
ICE THEREAFTER. CODED UP 4 TO 6 ALONG I64. FURTHER NORTH...LOOKING
AT 2 TO 4 INCHES...WITH THE HIGHER NUMBER OCCURING CLOSER TO I64
CORRIDOR. IT MUST BE STRESSED THESE TOTAL ASSUME A GOOD THUMPING OF
HVY SNOW THIS MORNING BEFORE ANY CHANGEOVER. SHOULD MORE SLEET AND
FRZING RAIN OCCUR...THESE TOTALS WOULD OBVIOUSLY BE OVERDONE.
PARTICULARLY WORRIED ABOUT BKW AREA. HAVE ALREADY RECEIVED REPORTS
OF 3 TO 4 INCHES IN EASTERN KY EARLY THIS MORNING.
NO CHANGES NEEDED TO HEADLINES OTHER THAN TO TWEAK EXPECTED TOTALS.
USED NAM12 AND ARW TO POPULATE HRLY TEMPS WITH A NOD TOWARD GFS.
EXPECT AREAS ALONG AND NORTH OF I64 CORRIDOR TO REMAIN BELOW FRZING
TDY...WITH AREAS LIKE SW VA SPIKING INTO MID TO PERHAPS UPR 30S THIS
AFTN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
MODELS SHOW DEEPER MOISTURE PULLING OUT TONIGHT...BUT LOW LEVEL
MOISTURE LINGERING. WITH SLIGHT COLD ADVECTION AND AIR NOT COLD
ENOUGH FOR ICE CRYSTALS...THIS COULD POSE A PROBLEM IN THE WAY OF
SOME FREEZING DRIZZLE. AIR BECOMES COLD ENOUGH FOR ICE CRYSTALS
LATER TONIGHT AND FRIDAY...SO WILL INCLUDE SOME FLURRIES.
WARM AIR ADVECTION DRIES OUT THE REGION ON SATURDAY. COLD AIR
ADVECTION RETURNS ON SUNDAY WITH THE CHANCE OF SOME LIGHT SNOW.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
WITH PERSISTENT MID LEVEL TROUGH OVER EASTERN CANADA AND NEW
ENGLAND...CONTINUED WITH COLDER THAN NORMAL PATTERN. HOWEVER...DO
NOT SEE ANY 850 MB TEMPERATURES FOR THIS PERIOD...AS COLD AS WHAT WE
FELT ON MONDAY DECEMBER 13TH INTO TUESDAY DECEMBER 14TH. THIS
PROLONG PATTERN IS THROWING NORTH ATLANTIC AIR UNUSUALLY FAR
WEST...INTO NORTH CENTRAL CANADA...WITH WELL ABOVE NORMAL 850
TEMPERATURES WORKING TOWARD NUNAVUT CANADA.
AT START OF PERIOD...FIGURING POPS LOWERING AS EAST COAST SYSTEM
EXITS. HAVE LULL IN POPS SUNDAY NIGHT INTO MONDAY. THERE COULD BE
A CLIPPER SYSTEM LATE MONDAY OR MONDAY NIGHT. THEN NORTHWEST FLOW
AND SNOW SHOWERS ARE FIGURED FOR DAY 6 AND DAY 7. MY POPS
SLIGHTLY HIGHER THAN HPC GUIDANCE. ALSO A BIT COLDER OVER THE
HIGHER TERRAIN.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
HIGH IMPACT SYSTEM INBOUND...TO BRING IN SNOW AND WINTRY MIX ACROSS
LARGE MAJORITY OF THE AREA FROM 09Z FAR SOUTHWEST TO 18Z NORTHEAST
THURSDAY. ALL SNOW NORTH OF INTERSTATE 64 CORRIDOR. TO THE
SOUTH...SNOW MAY MIX WITH AND TURN TO SLEET...AND EVEN SOME
FREEZING RAIN FAR SOUTH. MVFR TO IFR CIGS WILL SPREAD IN WITH THE
SYSTEM...WITH LIFR CIGS/VSBY POSSIBLE IN THE HEAVIEST NARROW BANDS
OF SNOW AND SLEET.
SYSTEM PULLS EAST OF THE AREA THIS AFTN...WITH SOME -FZDZ ACROSS
THE SOUTHERN HALF OF THE AREA...INCLUDING KHTS...KCRW...AND KBKW
BY 00Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM
ALTERNATE SCENARIOS: TIMING OF PRECIPITATION ONSET AND LOWEST CIGS
AND VSBYS COULD VARY BY A FEW HOURS. SNOW WILL END UP FAIRLY
WIDESPREAD...BUT SOME UNCERTAINTY IN HOW FAR NORTHWARD SLEET WILL
ALSO PRESS INTO THE AREA THURSDAY...CURRENTLY FIGURED TO REACH TO
ABOUT A HTS-CRW-BKW LINE. FZDZ MAY OCCUR EARLIER THAN
ANTICIPATED...POSSIBLY BY LATE AFTN.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EST 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY M M L L L L M M L M M L
HTS CONSISTENCY M M L L L L L L M M M L
BKW CONSISTENCY L M M M M M M M L M L L
EKN CONSISTENCY H H M L L L M M L H H L
PKB CONSISTENCY H H H M L M M M M M L L
CKB CONSISTENCY H H H L M M M M M M L L
AFTER 12Z FRIDAY...
IFR POSSIBLE TONIGHT INTO FRIDAY IN LINGERING LOW CLOUDS AND
FLURRIES...AND AGAIN SUNDAY...MAINLY IN THE MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR
WVZ005>008-013>018-026-027-035>037.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
WVZ009>011-019-020-028>032-038>040-046-047.
WINTER STORM WARNING UNTIL 2 PM EST THIS AFTERNOON FOR WVZ024-
025-033-034.
OH...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR OHZ086-
087.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR OHZ075-
076-083>085.
KY...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR
KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 2 PM EST THIS AFTERNOON FOR VAZ003-
004.
&&
SYNOPSIS...KTB/RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...KTB
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 424 AM EST THU DEC 16 2010 KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-026-027-035>037-170930- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-BOONE- CLAY-RALEIGH-FAYETTE-NICHOLAS- 424 AM EST THU DEC 16 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-170930- PERRY-MORGAN- 424 AM EST THU DEC 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ075-076-083>085-WVZ009>011-019-020-028>032-038>040-046-047-170930- ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 424 AM EST THU DEC 16 2010 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024-025-033-034-170930- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- 424 AM EST THU DEC 16 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265436, 265437, 265438, 265439, 265440, 265441, 265442.